Coma caused by isoniazid poisoning in a patient treated with pyridoxine and hemodialysis
- 122 Downloads
Isoniazid is widely used to treat tuberculosis. In populations with a high prevalence rate of tuberculosis, acute ingestion of isoniazid has been reported as a potential cause of coma. In this study, we present the diagnosis and treatment of isoniazid poisoning in a case with acute coma as the major clinical presentation.
A 32-year-old male who ingested 12 g isoniazid (2 hours prior to medical attention) was brought to the emergency department while in a coma and experiencing frequent seizures. Initial treatment with large doses of pyridoxine (for 6 hours) failed to awaken this patient. The patient was then given hemodialysis and pyridoxine; after 3 days he awoke from coma, with no further reported seizures.
Isoniazid poisoning should be suspected in patients whose major symptoms are coma and seizure, especially those who have access to isoniazid. Monitoring the blood level of isoniazid will establish the diagnosis and help clinical management. A combination of hemodialysis and pyridoxine is effective in treating isoniazid poisoning.
Keywordscoma hemodialysis isoniazid poisoning pyridoxine
- 1.Shannon MW, Lovejoy FH Jr. Isoniazid. In: Haddad LM, Winchester JF, eds. Clinical Management of Poisoning and Drug Overdose. 2nd edition. Philadelphia: Saunders; 1990:970–975.Google Scholar